Format

Send to

Choose Destination
Prim Care Companion CNS Disord. 2018 Dec 20;20(6). pii: 18m02311. doi: 10.4088/PCC.18m02311.

Brain Zaps: An Underappreciated Symptom of Antidepressant Discontinuation.

Author information

1
Department of Psychiatry, University of California, San Diego, 9500 Gilman Dr, La Jolla, CA 92093. apapp@ucsd.edu.
2
Department of Psychiatry, University of California, San Diego, La Jolla, California, USA.
3
Institute for Neural Computation, University of California, San Diego, La Jolla, California, USA.

Abstract

Objective:

To describe the characteristics of the electrical phenomena of antidepressant discontinuation syndrome known as brain zaps and their effect on quality of life.

Methods:

We examined 595 unsolicited posts made by individuals frequenting a popular lay mental health website. The site was accessed between December 13, 2014, and December 12, 2016, and its content was saved in a text document. The posts had been accumulating on the site since December 2014. These posts were analyzed and separated into 648 separate statements regarding antidepressant intake. Of the statements, 378 contained reference to symptoms experienced in the context of antidepressant discontinuation. These posts were further analyzed for specifics of the medications involved, temporal characteristics of the medication intake, associated symptoms, specifics of the "zap" experience itself, and effect of the zaps on quality of life. As this was a convenience sample, only qualitative analysis was performed.

Results:

Venlafaxine and paroxetine were reported more frequently, and fluoxetine less frequently, in the sample compared to their frequency of prescription in clinical practice. This finding mirrors the frequency distribution of all withdrawal effects versus antidepressant prescriptions written as reported in the literature. The most likely cause of brain zaps was abrupt discontinuation of the medication, but gradual tapering had only a partial mitigating effect. An unexpected finding was the frequent association of brain zaps with lateral eye movements. The presence of brain zaps was typically transitory, but in a small number of cases it caused significant disability lasting for months or years with no treatment available. Patients' inability to obtain effective help from prescribers and the perceived lack of interest in this symptom on the part of the medical profession risks fueling antipsychiatry attitudes among patients.

Conclusions:

Brain zaps are a poorly understood symptom of antidepressant discontinuation, which require further study for both better prevention and treatment. The apparent association of brain zaps with lateral eye movements may open avenues for investigation of this process.

PMID:
30605268
DOI:
10.4088/PCC.18m02311
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Physicians Postgraduate Press, Inc.
Loading ...
Support Center